Hail, Red River
- When
- April 13, 12:46 AM CST
- Where
- Red River County, 0.58 mi E of Bogata
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -95.210
An upper level low pressure system moved eastward across the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas during the early morning hours of April 13th. Very cold temperatures aloft resulted in steep lapse rates which resulted mainly in hail producing thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level low pressure system moved eastward across the Middle Red River Valley of northeast Texas, southeast Oklahoma and southwest Arkansas during the early morning hours of April 13th. Very cold temperatures aloft resulted in steep lapse rates which resulted mainly in hail producing thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 12, 7:47 PM CST, 4 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 847 PM CDT SUN APR 12 2009 .DISCUSSION... MAIN SQUALL LINE HAS EXITED THE REGION THIS EVENING. NOW LOOKING BACK WEST AS AN UPPER LEVEL LOW GENERATES STRONG TO SEVERE THUNDERSTORMS ACROSS NORTHERN TEXAS AND SOUTHERN OKLAHOMA. 00Z UPPER AIR SOUNDING SHOWS SHREVEPORT AND LITTLE ROCK TO BE MARGINALLY UNSTABLE AT THIS POINT. HOWEVER...AS THE LOW TRACKS EAST...ENOUGH DESTABILIZATION MAY OCCUR TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE I-30 CORRIDOR. WITH DIURNAL HEATING REMOVED FROM THE EQUATION...CURRENT THINKING IS THAT THE SEVERE THREAT SHOULD DIMINISH. HOWEVER...UNSTABLE ENVIRONMENTAL LAPSE RATE VALUES FROM THE FORT WORTH SOUNDING...ALONG WITH PERSISTENTLY CORRELATED SEVERE THUNDERSTORMS...ALL TRANSLATING TOWARD THE FOUR STATE REGION AT THIS HOUR LEAD TO THE CONCLUSION THAT PORTIONS OF NORTHEAST TEXAS...SOUTHEASTERN OKLAHOMA...AND SOUTHERN ARKANSAS ARE NOT OUT OF THE WOODS YET. MAIN THREAT WOULD BE HAIL. FOG IS THE SECOND CONCERN FOR THE EVENING. WITH RH VALUES PROGGED TO BE AROUND 100 PERCENT AREAWIDE...WOULDN/T BE SURPRISED TO SEE AREAS OF FOG ACROSS MUCH OF THE REGION. /05/ && .AVIATION... BAND OF STRONG CONVECTION WELL EAST OF AREA. DEEP CLOSED LOW SLOWLY MOVING ENE ACROSS OK...DRY SLOTTING OVER EAST TX VERY SLOW TO PROGRESS TO THE NE...AND REPLACE IFR CIGS...OCNL LOWERED VIS IN -DZ BR... THAT HAVE WRAPPED AROUND LOW. SHV NEAR THIS CLOUD BOUNDARY...BUT TXK...MLU...AND ELD...WILL BE IN THE IFR SOUP FOR SVRL MORE HOURS. ADDITIONAL CLOUDS...MOSTLY MVFR...TO MOVE BACK INTO CLEAR REGION...WHERE TYR...GGG...LFK CURRENTLY SITUATED. ADDITIONAL DRYING IN GUSTY WEST WIND MON AFTN HELP TO ENABLE SKIES TO BECMG SCT. ALSO...LOW TOPPED TSTMS NEAR AND SOUTH OF COLD CORE UPPER LOW...MOVING EAST ALONG RED RIVER VALLEY NORTH OF DFW. 0Z SOUNDING AT DFW FAVORABLE...BUT LZK AND SHV 0Z SOUNDING LESS THAN FAVORABLE...PLUS LOSS OF DIURNAL HEATING...MAKE STORM PROGRESSION TO CWA...AFTER 04Z...UNLIKELY./VII/ && .PRELIMINARY POINT TEMPS/POPS... SHV 52 68 45 72 49 / 20 20 10 0 0 MLU 56 74 47 71 48 / 20 20 10 0 0 DEQ 47 61 37 70 43 / 30 40 10 0 0 TXK 50 65 43 71 49 / 30 30 10 0 0 ELD 51 70 43 71 45 / 30 30 10 0 0 TYR 50 66 43 73 50 / 20 10 0 0 0 GGG 50 67 43 72 50 / 20 10 0 0 0 LFK 55 74 44 76 50 / 10 10 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 05/07/
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1232 PM CDT SUN APR 12 2009 ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124>126- 136>138-149-150-131200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD- UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK- 1232 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PERIODS OF SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...AS AN STRONG UPPER LEVEL STORM SYSTEM OVER EASTERN NEW MEXICO TRAVERSES EAST INTO OKLAHOMA AND SOUTHERN KANSAS. GIVEN THE VERY COLD TEMPERATURES ALOFT...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND SATURDAY AS ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER THREAT MATERIALIZES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT. ARZ072-073-LAZ001>003-TXZ151-152-165-131200- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-PANOLA-NACOGDOCHES- ANGELINA- 1232 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON...BEFORE DIMINISHING FROM WEST TO EAST BY EARLY EVENING. SOME OF THE STRONGER STORMS MAY STILL PRODUCE LARGE HAIL THIS AFTERNOON...WITH ADDITIONAL WIDELY SCATTERED THUNDERSTORMS POSSIBLE OVERNIGHT AS A STRONG UPPER LEVEL STORM SYSTEM OVER EASTERN NEW MEXICO TRAVERSES EAST INTO OKLAHOMA AND SOUTHERN KANSAS. GIVEN THE VERY COLD TEMPERATURES ALOFT...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND SATURDAY AS ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER THREAT MATERIALIZES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND TONIGHT. LAZ004>006-010>014-017>022-TXZ153-166-167-131200- CLAIBORNE-LINCOLN-UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON- OUACHITA-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE- SHELBY-SAN AUGUSTINE-SABINE TX- 1232 PM CDT SUN APR 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE...WILL MOVE ACROSS MUCH OF NORTHCENTRAL LOUISIANA THIS AFTERNOON...BEFORE DIMINISHING EARLY THIS EVENING. MEANWHILE...A WARM FRONT WILL SLOWLY MOVE NORTHWEST INTO THE SOUTHERN SECTIONS OF NORTHCENTRAL LOUISIANA BY MID AFTERNOON. GIVEN THE STRONG LOW LEVEL WIND SHEAR AHEAD OF THE SHOWERS AND THUNDERSTORMS...ISOLATED TORNADOES WILL BE POSSIBLE MAINLY SOUTHEAST OF A NATCHITOCHES TO MONROE LINE. HOWEVER...DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE FARTHER NORTH ACROSS NORTHWEST AND NORTHCENTRAL LOUISIANA THROUGH LATE AFTERNOON...BEFORE ENDING FROM WEST TO EAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY AND SATURDAY AS ANOTHER LARGE UPPER LEVEL STORM SYSTEM MOVES TOWARD THE REGION. LATER FORECASTS WILL BETTER DEFINE THE TIMING AND WHAT...IF ANY...SEVERE WEATHER THREAT MATERIALIZES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTER GROUPS...EMERGENCY MANAGEMENT PERSONNEL...AND HAM RADIO OPERATORS...WILL BE NEEDED THROUGH LATE AFTERNOON ACROSS NORTHCENTRAL LOUISIANA. 15
The Shreveport radar (KSHV), 171 km away, was scanning. The volume nearest the first event began at 06:46 UTC.
4 hail. Local standard time, as filed.
Hail reported on the north side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160061, 160062, 160063, 160067.